Tornadoes · United States · Wisconsin · 2016
EF0 tornado, Chetek, Wisconsin, July 27, 2016
This EF0 tornado ran 0.2 miles across Barron County on July 27, 2016, touching down at 3:55 PM CDT and reaching 25 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 27, 2016
- Touchdown
- 3:55 PM CDT (20:55 UTC)
- Lifted
- 3:56 PM CDT (20:56 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- Barron County
- Touchdown point
- 45.266, -91.667
- Lift-off point
- 45.265, -91.664
- Record number
- 1607271455-01
The damage survey
2 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 78 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Several thunderstorms moved across eastern Minnesota, and into west central Wisconsin. One severe thunderstorm moved near Chetek and produced a weak tornado with damage to a shed and a few uprooted trees.
A storm chaser and local residents recorded a tornado just south of Chetek. A large metal shed was destroyed and a number of trees were downed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jul 27, 3:46 PM CDT, 9 minutes earlier.
Area forecast discussion, Jul 27, 3:46 PM CDT, 9 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 346 PM CDT WED JUL 27 2016 .SHORT TERM...(This evening through Thursday) Issued at 335 PM CDT Wed Jul 27 2016 Showers and thunderstorms will end this evening as the upper level wave driving the storms moves southeast. Another weak wave will follow in its tracks and lead to an inverted surface trough and potential for a few showers and thunderstorms across southeast Minnesota on Thursday. Skies will be mostly cloudy to start the day Thursday morning, but should see clearing skies toward evening. Early afternoon water vapor imagery together with 500 mb height and wind showed an upper level wave across the Upper Mississippi River Valley. Forced ascent ahead of this wave together with low level warm air advection in a region of 1000 to 1500 J/kg, resulted in convection across eastern MN and west central WI. PWATs on the order of 1.5 to 1.7 inches together with a nearly moist adiabatic profile led to efficient rainfall rates on the order of 3 to 4 inches per hour. Curved hodographs and directional deep layer shear were favorable for supercells, and a few storms managed to take on this supercell structure and produce severe weather. As the evening goes on, the severe weather threat will completely diminish, but the heavy rain threat will persist. Looking ahead...the mid levels will dry out as the wave passes by, but low level moisture will linger so should see low stratus overnight with the overcast skies expected to persist through the morning before dissipating from north to south Thursday afternoon. This will hold back high temps in the mid-70s across the region. .LONG TERM...(Thursday night through Wednesday) Issued at 335 PM CDT Wed Jul 27 2016 The main concern in the extended period is the strength of the upper ridge building next week and whether this pattern holds or buckles as a fairly strong upper low moves across southern Canada. Chances of precipitation past Thursday afternoon, and through the weekend remain very low due to a dry east-northeast flow in the low levels. Eventually winds will shift to the southeast and bring the heat and humidity back across the Upper Midwest next week. Models continue to support a long wave trough dropping southward across the Pacific Northwest this weekend. This will allow for the upper ridge to build through the Rockies and into the Upper Midwest by Monday/Tuesday. 50H anomalous remain above normal for early next week, but 70H temperatures are not as extreme then they were during the excessive heat time period last week. However, dew points will rise back into the 70s which means heat indices will increase above 90-100 degrees. I would not be surprised to see another heat advisory or warning next week. As for the lower 70H temperatures, the chances of precipitation have increased as the cap will be less. Although the strength of the upper ridge breaks down slightly across the northern tier of the country late next week, there remains some uncertainty on this pattern change. Will continue to advertise highs in the 80s, to lower 90s next week, but temperatures could reach the mid to upper 90s if this ridge holds on longer. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 216 PM CDT Wed Jul 27 2016 MVFR/IFR conditions with the showers and thunderstorms this afternoon. The storms will shift east this afternoon and should exit the region by this evening. Northerly winds will develop and bring drier air across the region, but forecast soundings show low clouds developing overnight, especially in eastern MN and western WI. The clouds should dissipate by late morning or early afternoon. KMSP... A few showers and thunderstorms are possible at KMSP through mid afternoon ahead of passing cold front. Winds will then become northwesterly, with low stratus expected to develop overnight and scattering out by late morning. /OUTLOOK FOR KMSP/ Thu...VFR by afternoon. Winds NE 5 kts. Fri...VFR. Winds E 5 kts. Sat...VFR. Winds SE 5 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...JRB LONG TERM...JLT AVIATION...JRB
Hazardous weather outlook, Jul 27, 3:55 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 355 PM CDT WED JUL 27 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 282100- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 355 PM CDT WED JUL 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE IN FAR EAST CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN EARLY THIS EVENING. THE MAIN HAZARD WILL BE LARGE HAIL...DAMAGING WINDS AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE IN SOUTH CENTRAL MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN THURSDAY. THERE IS A CHANCE FOR THUNDERSTORMS NEXT WEEK. THE THREAT FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF THE STORMS THIS EVENING...SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 27, 3:09 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 309 PM CDT WED JUL 27 2016 WIZ015-272045- BARRON- 309 PM CDT WED JUL 27 2016 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BARRON COUNTY... AT 308 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER ALMENA...OR 13 MILES WEST OF RICE LAKE...MOVING EAST AT 15 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM CONTAINS BROAD WEAK ROTATION AND IS BEING CLOSELY MONITORED FOR ANY INTENSIFICATION. LOCATIONS IMPACTED INCLUDE... RICE LAKE...BARRON...CHETEK...CAMERON... ALMENA AND RICE LAKE AIRPORT. THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 135 AND 146. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4536 9205 4545 9208 4556 9177 4539 9164 TIME...MOT...LOC 2008Z 255DEG 14KT 4543 9199 SPD
Special weather statement, Jul 27, 3:17 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 317 PM CDT WED JUL 27 2016 WIZ023-272115- ST. CROIX- 317 PM CDT WED JUL 27 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ST. CROIX COUNTY... AT 317 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAKE ST CROIX BEACH...OR NEAR RIVER FALLS...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... RIVER FALLS AROUND 330 PM CDT. ROBERTS AROUND 345 PM CDT. HAMMOND AROUND 400 PM CDT. BALDWIN AROUND 410 PM CDT. THIS INCLUDES INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 6 AND 21. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4486 9271 4492 9275 4508 9243 4487 9230 TIME...MOT...LOC 2017Z 250DEG 15KT 4491 9269 SPD
Local storm report, Jul 27, 3:18 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
318 PM CDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM TSTM WND GST 2 ESE ST. PAUL 44.93N 93.06W
07/27/2016 M61 MPH RAMSEY MN ASOS
61 MPH GUST MEASURED AT ST PAUL AIRPORT. .
&&
BORGHOFFSpecial weather statement, Jul 27, 3:24 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 324 PM CDT WED JUL 27 2016 MNZ070-077-272100- DAKOTA-RICE- 324 PM CDT WED JUL 27 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DAKOTA AND NORTHWESTERN RICE COUNTIES... AT 324 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER VESELI...OR 16 MILES WEST OF NORTHFIELD...MOVING EAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR... LONSDALE AROUND 330 PM CDT. WEBSTER AROUND 340 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE BRIDGEWATER AND VESELI. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 65 AND 75. LAT...LON 4444 9353 4451 9353 4456 9322 4439 9322 TIME...MOT...LOC 2024Z 269DEG 23KT 4448 9349 SPD
Local storm report, Jul 27, 3:27 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT WED JUL 27 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 3 SSE HUDSON 44.93N 92.72W
07/27/2016 U1.00 INCH ST. CROIX WI PUBLIC
.
&&
JRBSpecial weather statement, Jul 27, 3:27 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 PM CDT WED JUL 27 2016
MNZ060-062-063-272130-
WASHINGTON-HENNEPIN-RAMSEY-
327 PM CDT WED JUL 27 2016
...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...
VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...
WASHINGTON...HENNEPIN...RAMSEY...
AT 326 PM CDT...RAPIDLY DEVELOPING THUNDERSTORMS WITH TORRENTIAL
RAIN WERE OVER MINNEAPOLIS AND ST. PAUL.
LOCATIONS IMPACTED INCLUDE...
MINNEAPOLIS...ST. PAUL...WOODBURY...EDINA...ST. LOUIS PARK...
MAPLEWOOD...RICHFIELD...ROSEVILLE...OAKDALE...SHOREVIEW...
WHITE BEAR LAKE AND NEW BRIGHTON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN MINNESOTA BETWEEN MILE MARKERS 228 AND 256.
U.S. HIGHWAY 61 BETWEEN MILE MARKERS 133 AND 158.
THIS INCLUDES THE FOLLOWING LOCATIONS
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4508 9278 4507 9280 4493 9280 4491 9304
4492 9313 4490 9315 4488 9336 4501 9338
4504 9319 4513 9307 4512 9303 4529 9297
4529 9276
TIME...MOT...LOC 2026Z 180DEG 0KT 4500 9331
SCHMIDTThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
8.9 hours before the tornado, 159 km from the path. July 27, 2016.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -75 J/kg
- Surface CAPE
- 1749 J/kg
- Mixed-layer LCL
- 1057 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.8 K/km
Minneapolis, MN (KMPX), 00:00Z
3.1 hours after it, 159 km from the path. July 28, 2016.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -82 J/kg
- Surface CAPE
- 1120 J/kg
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Chetek (Y23), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 156 km away, was scanning. The volume nearest the touchdown began at 20:56 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2016 tornado in WisconsinEvery tornado in Wisconsin since 1950Warnings in force in Wisconsin nowThe forecast where you are
The other tornadoes of July 27, 2016
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.